Texas, 2008Flash Flood and Lightning Strike in Texas, November 12, 2008
November 12, 2008 · NWS LCH · 2 events in 2 counties and zones
A low pressure area tracekd across east Texas and western Louisiana, creating up to 8 inches of rainfall. This resulted in some flash flooding in the Jasper, TX area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure area tracekd across east Texas and western Louisiana, creating up to 8 inches of rainfall. This resulted in some flash flooding in the Jasper, TX area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Nov 11, 9:44 PM CST, 3 hours 1 minute earlier.
Area forecast discussion, Nov 11, 9:44 PM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
944 PM CST TUE NOV 11 2008
.DISCUSSION...
H20 SATELLITE IMAGERY CLEARLY SHOWS THE AN APPROACHING UPPER LEVEL
TROUGH OVER WEST TEXAS...WHICH IS ENHANCING LIFT OVER SE TX THIS
EVENING. SFC ANALYSIS THIS EVENING SHOWING THE CLASSIC COASTAL TX
TROUGH BEGINNING TO TAKE SHAPE THIS EVENING...WHICH HISTORICALLY
SPELLS HEAVY RAINFALL POTENTIAL. SO FAR THIS AFTERNOON AND EVENING...
DOPPLER RADAR RAINFALL ESTIMATES 1-2 INCHES OF RAINFALL...WITH
AREAS OF 3-5 INCHES. THIS 3-5 INCH BULLSEYE EXTENDS FROM N JEFFERSON
AND HARDIN COUNTIES THROUGH S JASPER AND NEWTON COUNTIES IN SE
TX. THE PROBLEM...THE SE PROPAGATION OF THE AREA OF SHRA/TSRA HAS
ESSENTIALLY STALLED...AND IN FACT...LOOKS TO BE NUDGING N AGAIN
OVER THE SAME REGIONS THAT RECEIVED THE HEAVIEST RAIN EARLIER. ALL
NUMERICAL GUIDANCE...AS WELL AS HPC...HAVE INDICATED THE
LIKELIHOOD OF EXCESSIVE RAINFALL ACROSS ANY GIVEN AREA OF SE
TX...W AND C LA. FOR THIS...HAVE ISSUED FLOOD WATCH FOR THIS AREA
THE REMAINDER OF THE NIGHT INTO LATE WED MORNING.
TEMPERATURES IN THE MID 50S ACROSS INLAND SE TX/C LA FROM THE
EARLIER CONVECTION HAS ACTUALLY STARTED TO RISE TO NEAR 60 NOW
WITH THE LOW LEVEL FLOW BEGINNING TO PICK UP OFF THE GULF. BELIEVE
WILL SEE TEMPS REMAIN STEADY OR RISE A DEGREE OR TWO OVERNIGHT.
THUS...HAVE ADJUSTED HOURLY GRIDDED FORECASTS THIS EVENING...BUT
DIDNT CHANGE TEMPS PAST MIDNIGHT THRU 6 AM.
DML
.MARINE...
WITH THE LOW LEVEL FLOW BEGINNING TO PICK UP ACROSS THE COASTAL
WATERS...SCA CRITERIA WILL LIKELY BE MET OVERNIGHT.
THUS...ONGOING FORECAST IS ON TRACK.
DML
&&
.PREV DISCUSSION... /ISSUED 335 PM CST TUE NOV 11 2008/
DISCUSSION...
WIDESPREAD SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE
NORTHWESTERN HALF OF THE CWA THIS AFTERNOON PER RADAR IMAGERY.
ACTIVITY CONTINUES GENERALLY ALONG AND BEHIND AN OUTFLOW BOUNDARY
WHICH STRETCHED FROM NEAR BEAUMONT TO MARKSVILLE. THIS PRECIP IS
ANTICIPATED TO CONTINUE THROUGH TONIGHT INTO TOMORROW RESULTING IN
A HIGH THREAT OF LOCALLY HEAVY RAINFALL. IN FACT...RADAR HAS ESTIMATED
ISOLATED TOTALS OF UP TO 5 INCHES OF RAIN IN SOUTHEAST TEXAS SO
FAR. HAD THE CWA NOT BEEN EXTREMELY DRY OVER THE PAST 2
MONTHS...WOULD STRONGLY BE CONSIDERING A FLOOD WATCH FOR THE CWA
AS HPC GUIDANCE SHOWS WIDESPREAD RAINFALL TOTALS OF 3 TO 4 INCHES
THROUGH THURSDAY. HOWEVER EXPECT AREA TO BE ABLE TO ABSORB ANY
HEAVY RAINFALL WELL DUE TO THE RECENT DRY ANTECEDENT CONDITIONS
AND WILL HOLD OFF ON A FLOOD WATCH AT THIS TIME. DUE TO THE
WIDESPREAD OFF AND ON NATURE OF THE PRECIPITATION...HAVE RAISED
POPS TO NEAR 100 PERCENT FOR TONIGHT AND TOMORROW AS FIRST UPPER
LEVEL DISTURBANCE DEPARTS AREA TODAY AND NEXT ARRIVES TONIGHT INTO
TOMORROW.
IN ADDITION...RADAR HAS SHOWN A COUPLE OF STORMS WITH DECENT
MESOCYCLONES AT TIMES...INDICATIVE OF THE STRONG LOW LEVEL SHEAR
PER THE 12Z KLCH SOUNDING. SPC CONTINUES TO INDICATE A SLIGHT RISK
OF SEVERE WEATHER ACROSS THE WESTERN HALF OF THE AREA.
HOWEVER...THE WEAK INSTABILITY CHARACTERIZED BY CAPE VALUES OF 500
J/KG OR LESS SHOULD KEEP ANY SEVERE ACTIVITY ISOLATED AND MINIMAL.
THUS WILL LEAVE MENTION OF SEVERE OUT OF THE ZONES BUT CONTINUE TO
HIGHLIGHT THE HEAVY RAINFALL POTENTIAL.
ACTIVITY IS EXPECTED TO TAPER OFF SOMEWHAT ON THURSDAY BEFORE YET
ANOTHER UPPER LEVEL DISTURBANCE USHERS LOW LEVEL MOISTURE BACK
INTO THE AREA AND BRINGS ANOTHER ROUND OF PRECIPITATION. IN THIS
SYSTEMS WAKE A POWERFUL COLD FRONT WILL SWEEP THROUGH FRIDAY
EVENING INTO EARLY SATURDAY...WITH GUSTY NORTHERLY WINDS AND MUCH
COOLER AND DRIER TEMPERATURES FOR THE WEEKEND INTO EARLY NEXT
WEEK.
MARINE...
GUSTY SOUTH WINDS AND MODERATE SEAS WILL CONTINUE THROUGH TOMORROW
AFTERNOON AS A STORM SYSTEM APPROACHES THE REGION FROM THE WEST.
ANTICIPATING A NOCTURNAL INCREASE IN WINDS TONIGHT AND CONTINUING
TOMORROW...THUS HAVE ISSUED A SCA FOR ALL WATERS THROUGH WEDNESDAY
AFTERNOON. AS THE COLD FRONT PUSHES INTO THE COASTAL WATERS LATE
WEDNESDAY AND THURSDAY...WINDS WILL SUBSIDE SOMEWHAT AND BRING A
BRIEF RESPITE FROM THE SCA CONDITIONS. HOWEVER...A MUCH STRONGER
COLD FRONT MOVING THROUGH THE GULF WATERS LATE FRIDAY INTO
SATURDAY WILL BRING NEAR GALE FORCE WINDS AND ROUGH SEAS FOR THE
WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 64 75 60 71 59 / 100 100 50 30 10
KBPT 65 75 59 71 57 / 100 100 50 30 10
KAEX 59 70 57 71 53 / 100 100 50 30 10
KLFT 62 73 63 73 60 / 30 100 70 50 20
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH THROUGH THURSDAY MORNING FOR THE FOLLOWING ZONES:
ALLEN...BEAUREGARD...CALCASIEU...RAPIDES...VERNON.
TX...FLOOD WATCH THROUGH THURSDAY MORNING FOR THE FOLLOWING ZONES:
HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...TYLER.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST WEDNESDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL CITY TO
CAMERON, LA OUT 20 NM...COASTAL WATERS FROM LOWER
ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM...
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM
20 NM TO 60 NM...WATERS FROM INTRACOASTAL CITY, LA TO
CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...WATERS FROM
LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING
FROM 20 NM TO 60 NM.
&&Hazardous weather outlook, Nov 11, 5:42 AM CST, 19 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
542 AM CST TUE NOV 11 2008
GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-121145-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
542 AM CST TUE NOV 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEST OF A LINE FROM LAKE
CHARLES TO LEESVILLE THROUGH TONIGHT. LARGE HAIL IS THE MAIN
CONCERN AS AN UPPER LEVEL TROUGH OVER TEXAS APPROACHES. THERE IS A
MARGINAL THREAT FOR ROTATIN THUNDERSTORMS DEPENDING ON HOW MUCH
DAYTIME HEATING CAN DESTABILIZE THE ATMOSPHERE. ALTHOUGH THERE IS
SUFFICIENT LOW LEVEL SHEAR BELOW 5K FEET, RAIN COOLED AIR SHOULD
KEEP TEMPERATURES BELOW CONVECTIVE LEVELS.
THE MAIN ISSUE TODAY SHOULD BE HEAVY RAINFALL FROM LUFKIN TO LEESVILLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A SECONDARY LOW LIFTING OUT OF SOUTH TEXAS COASTAL AREA AND INTO
OUR AREA WILL COMBINE WITH THE UPPER LEVEL TROF TO PRODUCE HEAVY
RAINFALL INTO WEDNESDAY NIGHT. SHOWERS SHOULD TAPER OFF ON
THURSDAY AS THE MAIN TROF AXIS MOVES SLOWLY EAST. TOTAL RAINFALL
AMOUNTS SHOULD RANGE FROM AROUND AN INCH ALONG THE I-10 CORRIDOR
TO UPWARDS OF 4 TO 6 INCHES IN THE LAKES AREA OF SOUTHEAST TEXAS
AND CENTRAL LOUISIANA. FLOODING DOES NOT APPEAR TO BE A PROBLEM AS
THE GROUND HAS BEEN VERY DRY SINCE IKE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING FOR A FEW EMBEDDED
THUNDERSTORMS REACHING SEVERE LEVELS...MAINLY LARGE HAIL.
SWEENEY
Flash Flood, Jasper
- When
- November 12, 12:45 AM CST to 2:00 AM CST
- Where
- Jasper County, 1.26 mi WNW of Jasper to 1.9 mi NE of Jasper Bell Arpt
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 30.925, -94.020
Several homes on Second Street had water enter them after as much as eight inches of rain fell in a short time.
Lightning, Hardin
- When
- November 12, 2:30 AM CST
- Where
- Hardin County, 0.69 mi N of Sour Lake
- Property damage
- $75,000
- Reported by
- Newspaper
- Coordinates
- 30.140, -94.400
Lightning struck a church educational building, destroying it.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Oregon, November 12, 20081 death · $30,000 · 1 event
- Debris Flow and Flooding in Oregon, November 12 to 13, 2008$3.8 million · 4 events
- Debris Flow and Flooding in Washington, November 12 to 15, 2008$2.8 million · 5 events
- High Wind in Wyoming, November 12 to 14, 2008$25,000 · 67 kt wind · 6 events
- Flash Flooding in Montana, November 12 to 13, 2008$12,000 · 2 events
- High Wind in Montana, November 12, 200859 kt wind · 4 events
- Flooding in Washington, November 12, 20082 events
- High Wind in Montana, November 12 to 13, 200865 kt wind · 2 events
- High Wind in Washington, November 12, 200866 kt wind · 1 event
- High Wind in Oregon, November 12, 200865 kt wind · 1 event
- Winter Storm in Wyoming, November 12 to 13, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142402, 142404.